Arizona, 2012

Flash Flood in Arizona, August 30, 2012

August 30, 2012 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed over the far southwest portions of Maricopa county during the evening hours on August 30th. Some of the storms produced locally heavy rainfall which led to flash flooding south of Gila Bend and along Highway 85.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed over the far southwest portions of Maricopa county during the evening hours on August 30th. Some of the storms produced locally heavy rainfall which led to flash flooding south of Gila Bend and along Highway 85. The excessive rain caused area washes to run full and caused water to flow across Highway 85. A Flash Flood Warning was issued as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 4:30 PM MST, 2 hours earlier.

Area forecast discussion, Aug 30, 4:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 30 2012

.UPDATE...UPDATED AVIATION DISCUSSION.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO WEAKEN...RESULTING IN NEAR OR
SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE END OF THE WEEK.
ABOVE NORMAL TEMPERATURES WILL RETURN BY THE END OF THE WEEKEND AND
LAST INTO EARLY NEXT WEEK AS STRONG HIGH PRESSURE BECOMES
REESTABLISHED ACROSS THE DESERT SOUTHWEST. RAIN CHANCES WILL
INCREASE SOMEWHAT THROUGH THE BEGINNING OF THE WEEKEND...WITH
GENERALLY DRIER WEATHER ANTICIPATED NEXT WEEK.

&&

.DISCUSSION...
ONE VORTICITY CENTER OVER THE NORTHERN GULF OF CALIFORNIA HAS
SUPPORTED PERSISTENT SHOWERS AND THUNDERSTORMS IN SOUTHEAST
CALIFORNIA...LARGELY NOW SHIFTED INTO SAN DIEGO AND WESTERN
RIVERSIDE COUNTIES. MUCAPES UP TO 1000 J/KG ARE STILL LOCALLY
PREVALENT ACROSS THIS AREA...HOWEVER RAIN COOLED AIR...CONVECTIVE
OVERTURNING...AND EXTENSIVE CLOUD COVER WERE LIMITING MUCH OF THE
AVAILABLE INSTABILITY. SPECIAL 19Z AND 20Z YUMA SOUNDINGS CONFIRM
THIS IDEA OF A CAPPED LOW INSTABILITY ENVIRONMENT. CONTINUED
THUNDERSTORM DEVELOPMENT OVER THE BAJA SPINE MAY STILL SURVIVE INTO
IMPERIAL/RIVERSIDE COUNTIES BEFORE DISSIPATING THIS EVENING...AND
HAVE HELD OVER LOW END CHANCE POPS.

ELSEWHERE...DEEPER MOISTURE HAS SURGED NORTH THROUGHOUT THE FORECAST
AREA WITH INCREASING DIFLUENCE OVER NORTHERN ARIZONA ENABLING DEEP
CONVECTIVE CLUSTERS ACROSS HIGHER TERRAIN LOCATIONS. PER RADAR
IMAGERY...ORGANIZED OUTFLOW BOUNDARIES HAVE BECOME THE FOCUS
EXPANDING AREAL COVERAGE. OTHERWISE...A SECONDARY SMALL VORTICITY
CENTER PROPAGATING THROUGH NORTHERN MEXICO TOWARDS THE INTERNATIONAL
BORDER WAS FORCING AN ORGANIZED CLUSTER OF THUNDERSTORMS WITH
IMPRESSIVE VISIBLE SATELLITE APPEARANCE DEPICTING CRISP TOWERS
WITHIN AN INCREASING SOUTHERLY SHEAR ENVIRONMENT. THE LOWER DESERTS
OF CENTRAL ARIZONA REMAIN WEAKLY CAPPED...ALBEIT WITH OBJECTIVELY
ANALYZED MLCAPES AOA 1500 J/KG. GIVEN THE POTENTIAL OF OUTFLOWS OFF
THE MOGOLLON RIM AND ORGANIZED CONVECTION ADVECTING NORTH FROM THE
TUCSON AREA...HAVE BECOME A LITTLE MORE CONCERNED ABOUT AT LEAST
SCATTERED THUNDERSTORMS MATERIALIZING THROUGHOUT THE FORECAST AREA
THIS EVENING. WITHOUT MUCH MODEL SUPPORT...HAVE ONLY INCREASED POPS
SLIGHTLY FOR THE TIME BEING.

SOUTHWESTERLY FLOW WILL INCREASE FRIDAY BETWEEN A SEASONABLY STRONG
TROUGH APPROACHING THE WEST COAST AND THE RETREATING ANTICYCLONE
ACROSS NM. MODELS ARE IN GOOD AGREEMENT THAT DEEPER MOISTURE WILL
CONTINUE TO BE ADVECTED NORTHEASTWARD THROUGHOUT THE FORECAST AREA.
JET-FORCED ASCENT ASSOCIATED WITH 75+ KT FLOW AT 250 MB ACROSS NV
ALONG WITH INCREASING UPPER-LEVEL DIFLUENCE ASSOCIATED WITH THE
RIGHT ENTRANCE REGION SUGGESTS THAT STORMS MAY BECOME MORE ORGANIZED
AND/OR INCREASE IN COVERAGE DURING THE AFTERNOON AND EVENING.

LATEST MEDIUM RANGE MODEL FORECASTS ARE LESS BULLISH IN RETROGRADING
HIGHER HEIGHTS WESTWARD...KEEPING SOUTHWEST FLOW AND MOISTURE
STREAMING THROUGH THE REGION. AS SUCH...WITH THE EXCEPTION OF
PORTIONS OF SOUTHEAST CALIFORNIA...HAVE INCREASED POPS
SLIGHTLY...MORE TOWARDS A PERSISTENCE TYPE FORECAST.
CONCURRENTLY...HAVE ALSO CUT HIGH TEMPERATURES GIVEN THE LINGERING
MOISTURE AND LOWER HEIGHTS.

BASED PRIMARILY ON THE OPERATIONAL ECMWF FORECAST...WARMING/DRYING
TREND WILL BEGIN SUNDAY AS THE RIDGE STRENGTHENS ACROSS WESTERN
NM...AND EXPANDS WESTWARD. THE OPERATIONAL GFS HAS BROKE CONTINUITY
WITH RESPECT TO HURRICANE ILEANA AND ITS INTERACTION WITH A THE LEFT
OVER WEAKNESS IN THE HEIGHT FIELD FROM THE EJECTING TROUGH AXIS IN
THE NWRN CONUS. WITH ALMOST NO OTHER MODEL SUPPORT...THE GFS BRINGS
THE HURRICANE REMNANTS TOWARDS THE SRN/CNTRL CALIFORNIA COAST...AND
HAVE COMPLETELY DISCOUNTED THIS TYPE OF SOLUTION IN LIEU OF THE MORE
CONSISTENT ECMWF. THEREFORE...HAVE KEPT A GOOD WARMING TREND IN THE
FORECAST WITH DECREASING PRECIPITATION CHANCES EARLY/MIDDLE OF NEXT
WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
LATEST HIGH-RESOLUTION MODELS ARE SHOWING OUTFLOWS FROM
THUNDERSTORMS THAT ARE NOW OVER PIMA COUNTY TO AFFECT THE PHOENIX
AREA BETWEEN 03Z AND 05Z...BUT NOT REALLY PRODUCING MUCH IN THE WAY
OF ANY CONVECTIVE ACTIVITY THAT WOULD AFFECT THE PHX AREA TERMINALS.
INCLUDING SOME STRONGER WINDS LATER THIS EVENING IN THE 00Z TAF
SUITE...BUT CONFIDENCE IS STILL TOO LOW TO INCLUDE TS IN THEM.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
LEFT-OVER CLOUDS FROM WIDESPREAD CONVECTIVE ACTIVITY EARLIER TODAY
WILL LIKELY KEEP TS ACTIVITY TO A MINIMUM THIS EVENING AT BOTH KIPL
AND KBLH...BUT IS IT STILL POSSIBLE THAT BRIEF CIGS AS LOW AS 6000FT
AND SOME BRIEF SHOWERS COULD AFFECT THE TERMINALS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE
WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT
WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES
WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND
THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE
PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER
COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST
AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MO
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 30, 4:26 AM MST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
426 AM MST THU AUG 30 2012

AZZ021>024-027-028-311130-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
426 AM MST THU AUG 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-025-026-CAZ030>033-311130-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
426 AM MST THU AUG 30 2012 /426 AM PDT THU AUG 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
MORNING ACROSS THE YUMA AREA AND EXTENDING INTO SOUTHEASTERN
CALIFORNIA. SOME REDEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A THREAT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 30, 3:22 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU AUG 30 2012

AZZ025-302300-
YUMA AZ-
322 PM MST THU AUG 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 400 PM MST/400 PM PDT/

AT 317 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SAN LUIS...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GADSDEN...
   SOMERTON...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3244 11466 3248 11482 3253 11483 3257 11483
      3260 11482 3261 11459 3243 11461 3243 11465
TIME...MOT...LOC 2221Z 166DEG 12KT 3251 11478

MEYERS
Special weather statement, Aug 30, 5:53 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST THU AUG 30 2012

AZZ027-028-310130-
PINAL AZ-MARICOPA AZ-
553 PM MST THU AUG 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH WEST MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 630 PM MST

AT 546 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF FREEMAN...MOVING NORTH AT
15 MPH. THE BEST THREAT AREA IS WEST OF CASA GRANDE TOWARDS THE
MARICOPA/PINAL COUNTY LINE.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. GUSTY WINDS
MAY ALSO GENERATE PATCHY BLOWING DUST WITH VISIBILITIES BELOW 3
MILES. BRIEF MODERATE TO HEAVY RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   STANFIELD...FREEMAN...INTERSTATE 8...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3296 11229 3295 11195 3276 11194 3276 11204
      3273 11204 3272 11206 3272 11214 3268 11216
      3268 11219 3267 11220 3266 11226
TIME...MOT...LOC 0050Z 166DEG 13KT 3276 11210

CB

The radar

The Phoenix radar (KIWA), 118 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 30, 6:30 PM MST to 10:00 PM MST
Where
Maricopa County, 13.97 mi SSE of Black Gap to 20.65 mi SW of Black Gap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.660, -112.690

Scattered thunderstorms developed across the far southwest portion of Maricopa county during the evening hours on August 30th. Some of the storms generated locally heavy rainfall with peak rain rates in excess of 2 inches per hour. Some of the heaviest rain fell south of Gila Bend, and affected traffic along Highway 85. According to local law enforcement, at 717 pm water was running across U.S. Highway 85 and washes were running full at milepost 22. Fortunately, no injuries or water rescues were reported as a result of the heavy rain and flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403115.